Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Will a blip in viral load cause a drop in CD4??
Aug 8, 2007

My question is "Will a blip in viral load cause a drop in CD4"? My husband diagnosed aids 2 years ago with CD4 only 2. He took almost 2 years for the CD4 to increase till 222. One week after starting HAART, his viral load dropped to 147 only, after that the viral load is undetackable(sorry for not knowing the Viral load base line). Unfortunately the latest CD4 count shows that it has been dropped from 222 to 128. Still waiting for the Viral load report. I am very worry, his adherence to the medication is 100%. Recently I just understand that he started the treatment when he was already in advance stage of Aids may cause the drug resistance to develope faster.Before that i was thinking 100% adherence may avoid the drug resistence till the 5th year. Despite the above facts, I am still hoping that this is just the blip in the viral load to cause the decrease in CD4. He is now taking Combivir and Stocrin. Appreciate if you could answer to my above question ASAP... Sad woman with a kid.

Response from Dr. Sherer

You and your husband have done very well for him to achieve 100% compliance to his medications. This is very important, and you should urge him to continue this excellent behavior, whatever the answer to your specific question.

It may be too early to be sad about this situation, though it is worrisome to see such a single large decline in the CD4 cell count. You can ask his doctor whether the CD4 percentage also declined by more than 3%, which would be a significant decline. If it did not, then he may have had a fall in his TOTAL lymphocyte count. One of his medicines - the AZT - can cause this, so you can ask about his total white blood cell count as well.

And your husband's doctor can measure another viral load to determine whether his regimen is still suppressing his virus, or whether his viral load is increased, and that is the cause of his CD4 cell count decline.

I urge you not to assume the worst here, this process of treatment with HIV medications is a long haul, so you have to avoid too many highs and too many lows along the way. Go with your husband to his next visit and ask your questions of the doctor with these observations in hand.

And finally, you can also ask your doctor about second line treatments, which may be available to your husband in the event that he had developed drug resistance.


Previous
Concern of NNRTI transmission during chronic infection
Next
Undetectable

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement